Oklahoma, 2009

Wildfire in Oklahoma, February 6, 2009

February 6, 2009 · NWS AMA · 1 event in 1 county or zone

S. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wildfire began around 1330 CST just west of U.S. Highway 54 and U.S. Highway 64 about one mile north northwest of Optima Oklahoma. There were no structural damage or injuries reported. The wildfire consumed an estimated five hundred acres and was contained by 1800 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 6, 11:56 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 6, 11:56 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1156 AM CST FRI FEB 6 2009

.AVIATION...
AN UPPER LEVEL TROUGH WILL EXIT EAST OF THE AREA THIS AFTERNOON...
CLEARING SKIES ACROSS KDHT...KAMA AND KGUY. WIND SPEEDS WILL BE THE
BIGGEST CONCERN AS GRADIENT WINDS STRENGTHEN THIS AFTERNOON. AS A
SURFACE TROUGH EDGES INTO THE PANHANDLES THIS EVENING...WINDS SHOULD
RELAX ONCE AGAIN. OTHERWISE...VFR CONDITIONS WILL RULE.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 456 AM CST FRI FEB 6 2009/

AVIATION...
FOR THE 12Z TAFS...THE MAIN CONCERN THROUGH THE TAF PERIOD WILL BE
WINDS. BY 15Z...SOUTHWESTERLY WINDS BEGIN TO INCREASE ACROSS THE
REGION WITH THE STRONGEST WINDS EXPECTED BETWEEN 18 AND 22Z...WHEN
WINDS WILL BE ABOUT 25 KTS SUSTAINED WITH GUSTS BETWEEN 30 AND 35
KTS. AFTER 00Z...WINDS WILL DECREASE WITH THE LOSS OF MAXIMUM DIURNAL
MIXING. A LOW LEVEL JET DEVELOPS AFTER 00Z...BUT APPEARS TO STAY EAST
OF THE PANHANDLE REGION. IF THIS DEVELOPS A LITTLE FURTHER WEST...LOW
LEVEL WIND SHEAR MAY DEVELOP BETWEEN 03 AND 12Z AT KAMA. CONSIDERING
THE UNCERTAINTY OF WHERE THE JET WILL DEVELOP...HAVE LEFT OUT ANY
MENTION IN THE TAF. VFR CONDITIONS ARE EXPECTED WITH ONLY HIGH CIRRUS
CLOUDS.

SJOHNSON

PREV DISCUSSION... /ISSUED 340 AM CST FRI FEB 6 2009/

DISCUSSION...
BIG CONCERNS ARE FIRE WEATHER IN THE SHORT TERM AND CONVECTION AND
POSSIBLE WINTER WEATHER IN THE LONG TERM. MAINTAINED CONSISTENCY OF
PREVIOUS FORECAST AND GRIDS AND MADE VERY FEW CHANGES. SURFACE HIGH
OVER THE SOUTHEASTERN STATES PUMPING IN GULF MOISTURE ON SOUTHERLY
WINDS. LOW LEVEL MOISTURE COMING UP THE LONG WAY ALONG THE RIO GRANDE
RIVER INTO WEST TX AND THE PANHANDLES. LOW LEVEL MOISTURE CURRENTLY
VERY SHALLOW AND WILL BECOME SCOURED OUT BY 18Z TODAY AS THE WARM AND
DRY DOWNSLOPING SOUTHWESTERLY WINDS INCREASE. LOW LEVEL INVERSION
EXPECTED TO BREAK BY MID MORNING WHICH WILL ALLOW LOW LEVEL JET OF 30
TO 40 KNOTS TO MIX DOWN TO THE SURFACE. BOTH THE TUCUMCARI AND JAYTON
PROFILERS SHOWING 30 TO 40 KNOTS WINDS IN THE FIRST COUPLE OF GATES.
NEAR RECORD BREAKING MAX TEMPS POSSIBLE TODAY MAINLY AT THE AMARILLO
AND BORGER SITES. UPPER RIDGE OVER THE PANHANDLES WILL BREAK DOWN AND
PUSH OFF TO THE EAST AS A SOUTHERN STREAM SYSTEM APPROACHES FROM THE
WEST. FRONTAL BOUNDARY EXPECTED TO PUSH SOUTH INTO THE PANHANDLES BY
SATURDAY NIGHT AND THEN STALL OVER THE FORECAST AREA. LOW LEVEL
MOISTURE ADVECTION COMBINED WITH THE UPPER FLOW TRANSITIONING TO
SOUTHWESTERLY WILL ALLOW FOR INCREASING CLOUDINESS SATURDAY INTO
SUNDAY.

THE APPROACHING UPPER SYSTEM FROM THE GREAT BASIN AND FOUR CORNERS
REGION ALONG WITH STEEP LAPSE RATES AND THE STALLED FRONTAL BOUNDARY
WILL PROVIDE ENOUGH INSTABILITY AND LIFT FOR CONVECTION TO DEVELOP BY
SUNDAY AFTERNOON AND EVENING. SOME OF THE CONVECTION COULD BECOME
SEVERE ON SUNDAY...ESPECIALLY SUNDAY AFTERNOON AND EVENING.
INTRODUCED SEVERE IN THE GRIDS BASED ON SPC DAY 3 OUTLOOK AND
DISCUSSION. FAIRLY PROGRESSIVE SYSTEM SHOULD MOVE QUICKLY OUT OF THE
PANHANDLES BY MONDAY. BRIEF SHORTWAVE RIDGING TAKES PLACE MONDAY INTO
TUESDAY BEFORE ANOTHER SOUTHERN STREAM SYSTEM APPROACHES THE
PANHANDLES BY THE MIDDLE OF NEXT WEEK FROM THE FOUR CORNERS REGION.
COLD AIR WITH THIS NEXT SYSTEM COULD PROVIDE FOR THE POSSIBILITY OF
WINTER WEATHER TUESDAY NIGHT INTO WEDNESDAY AS THE CLOSED UPPER LOW
TRACKS ACROSS THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS. THIS
SYSTEM ALSO QUICKLY MOVES EAST ALLOWING FOR BRIEF SHORTWAVE RIDGING
TO TAKE PLACE WEDNESDAY NIGHT INTO THURSDAY. NEAR SEASONABLE TEMPS
THROUGH MOST OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
1-HOUR AND 10-HOUR FUEL MOISTURE CONTENTS THURSDAY WERE NEAR 3
PERCENT OR LOWER AT BOTH THE CEDAR AND BOOTLEG RAWS STATIONS. LOW
LEVEL JET OF 30 TO 40 KNOTS OFF THE SURFACE THIS MORNING WILL MIX
DOWN TO THE SURFACE AFTER THE MORNING INVERSION BREAKS. 20 FOOT WINDS
OF 20 TO 30 MPH WITH HIGHER GUSTS ALONG WITH AFTERNOON AFTERNOON
RELATIVE HUMIDITIES RANGING FROM 5 TO 10 PERCENT IN THE WESTERN
HALF...TO AROUND 10 TO 20 PERCENT IN THE EASTERN HALF ALONG WITH THE
EXTREMELY DRY FUELS WILL RESULT IN VERY CRITICAL FIRE WEATHER
CONDITIONS TODAY. THE ONLY EXCEPTION WILL BE AROUND COLLINGSWORTH
COUNTY AND PERHAPS PARTS OF WHEELER COUNTY WHERE MINIMUM RH VALUES
MAY REMAIN ABOVE 15 PERCENT. DECIDED TO LEAVE OUT COLLINGSWORTH
COUNTY FROM THE RED FLAG WARNING BECAUSE OF THIS. LOOKING AT HOW THE
MODELS AND NUMERICAL GUIDANCE WAS HANDLING THE DEW POINTS ON
THURSDAY...THE GFS ACTUALLY PERFORMED VERY WELL EARLY IN THE DAY BUT
WAS TOO HIGH IN THE AFTERNOON. THE NAM WAS TOO HIGH EARLY IN THE DAY
BUT ACTUALLY PERFORMED EXCEPTIONALLY WELL IN THE AFTERNOON WITH THE
DRIER AIR. DECIDED TO USE A COMBINATION OF THE GFS EARLY AND THE NAM
IN THE AFTERNOON AS LOW LEVEL MOISTURE VERY SHALLOW AND SHOULD SCOUR
OUT ONCE THE MIXING TAKES PLACE BY LATE MORNING. AFTER TODAY...FIRE
WEATHER CONCERNS WILL BE MINIMAL DUE TO EXPECTED INCREASE IN MOISTURE
AND PRECIPITATION THIS WEEKEND INTO NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

08/10
Hazardous weather outlook, Feb 6, 1:00 PM CST, 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI FEB 6 2009

OKZ001>003-TXZ001>020-071200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI FEB 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED
THIS AFTERNOON ACROSS THE REGION. THEREFORE CAUTION IS ADVISED ON
ALL AREA LAKES.

IN ADDITION TO THE WINDY CONDITIONS...LOW RELATIVE HUMIDITY VALUES
AND VERY DRY TO EXTREMELY DRY FUELS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE REGION. THEREFORE...A RED FLAG WARNING
IS IN EFFECT UNTIL 7 PM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES
WITH THE EXCEPTION OF COLLINGSWORTH COUNTY IN TEXAS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS OVER THE TEXAS AND OKLAHOMA
PANHANDLES SUNDAY AND SUNDAY NIGHT WHEN AN UPPER LEVEL LOW PRESSURE
SYSTEM IS EXPECTED TO TRACK ACROSS THE SOUTHERN HIGH PLAINS. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SATURDAY.
HOWEVER...SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
FORECASTS AND STATEMENTS REGARDING THE SEVERE THUNDERSTORM POTENTIAL
ON SUNDAY AND SUNDAY NIGHT.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
February 6, 1:30 PM CST to 6:00 PM CST
Where
Texas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146004.